Iowa, 2018

Winter Storm in Iowa, April 8, 2018

April 8, 2018 · NWS FSD · 3 events in 3 counties and zones

Another amplifying wave in rapid west-northwest flow aloft brought a quick shot of snowfall to the region. With lapse rates slightly unstable on the warm side of the baroclinic zone, strong frontogenetic forcing resulted in a narrow band and brief of very intense snowfall which resulting in less than a half mile visibility at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Another amplifying wave in rapid west-northwest flow aloft brought a quick shot of snowfall to the region. With lapse rates slightly unstable on the warm side of the baroclinic zone, strong frontogenetic forcing resulted in a narrow band and brief of very intense snowfall which resulting in less than a half mile visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 8, 5:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 8, 5:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
635 AM CDT Sun Apr 8 2018

.SHORT TERM...(Today and Tonight)
Issued at 325 AM CDT Sun Apr 8 2018

The forecast remains broadly on track for Sunday, with only slight
adjustments to snow amounts warranted. Main change was to bring
higher amounts just a bit southwest when compared to the previous
two main package updates. Have kept high temperatures close to raw
model output for tomorrow with the widespread precipitation
expected. With the southwestward wobble in the main wave, the areas
with potential icing problems have also shifted to along and
southwest of a HON-FSD-SLB line. Once again, the warmer April ground
and more productive sun angle will limit impacts from any icing. The
evening update to the winter weather advisory looks good so have
made no changes to headlines. Latest short term guidance seems to
have enhanced QPF around a 6E5-SHL axis for 12z-18z this morning.
With snow still struggling to break out to our west early this
morning, will hold off on raising snow amounts. It will need to be
watched this morning, however.

Maybe a few spotty flurries will hang on into late Sunday night
as a subtle second shortwave trails the main wave. This will also
keep clouds locked in overnight which will keep low temperatures
relatively warm.

.LONG TERM...(Monday through Saturday)
Issued at 325 AM CDT Sun Apr 8 2018

The long term period begins with several days of rather uneventful
weather. A consistent warming trend will occur through the middle
part of the week as northwest flow transitions into subtle ridging
aloft by Thursday. Ensemble statistical guidance suggests boosting
highs for Wednesday and Thursday so have gone ahead and done that in
deference to mixing potential. Only thing tempering enthusiasm for
highs those days will be potential cloudiness accompanying an
otherwise dry passage of a wave during that time period. Sioux Falls
may even see 60 degrees for the first time this year, while Sioux
City very likely will break the 60 barrier for the first time since
March.

Some sort of significant weather continues to appear likely
sometime during the Thursday night through Saturday period.
Global models and most available GEFS members continue to develop
a closed upper low over the upper Midwest during this time period
with high pressure over Canada at the surface. The result at the
surface is a classic late cool season extratropical cyclone with
icing potential in the northeast quadrant, snow and blowing snow
in the northwest quadrant, and rain with potential thunderstorm
development in the southeast quadrant. Plenty of timing, storm
track, and surface low placement differences remain and these are
critical as ever, particularly timing with regards to thunderstorm
potential. At this point, the only guarantee for any particular
location in our CWA is that it will be windy, with blended
guidance already realistically suggesting gusts up to around 30 to
40 mph and that is usually too low this far out owing to
differences in individual model wind direction.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 626 AM CDT Sun Apr 8 2018

Snow will have large impacts on aviation concerns today and
tonight. Snow, already falling in Huron, will move into KFSD and
KSUX around 12Z. All locations can expect IFR conditions due to
falling snow restricting visibility this morning. The worst
conditions will be at KFSD and KHON where vsbys less than a mile
are expected for a few hours this morning. Snow will lessen
during the afternoon but a combination of light snow and fog will
keep the visibility below 3 SM through much of the afternoon.
Ceilings will also fall below 1000 ft at both KFSD and KHON with
KFSD remaining below 1000 ft through tonight. KHON and KSUX will
see some improvement although development of light fog overnight
will allow ceilings to lower overnight. There is some concern that
residual moisture could result in lower visibilities later
tonight than forecast due to fog.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Monday for SDZ038>040-
     053>056-061-062-067.

MN...Winter Weather Advisory until 7 AM CDT Monday for MNZ071-072-080-
     081-089-090-097-098.

IA...Winter Weather Advisory until 7 AM CDT Monday for IAZ001>003-
     012>014-021-022.

NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Schumacher
Hazardous weather outlook, Apr 8, 2:54 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
354 AM CDT Sun Apr 8 2018

MNZ071-072-080-081-089-090-097-098-090900-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
354 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...Today and Tonight

Snow is expected to develop Sunday morning and continue through
Sunday evening. Snow accumulations between 4 and 7 inches are
expected. At times, patchy freezing drizzle will accompany light
snow Sunday evening. Any icing amounts will be minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another Spring storm will impact the region by the end of this
week. Considerable uncertainty remains regarding this system, but
it may be able to produce rain, snow, wind, and even the
potential for a few thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-021-022-SDZ038>040-053>056-061-062-067-090900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-
McCook-Minnehaha-Lincoln SD-
354 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow is expected to develop Sunday morning and continue through
Sunday evening. Snow accumulations between 3 and 6 inches are
expected. At times, patchy freezing drizzle will occur Sunday
afternoon and Sunday evening. Any icing amounts will be minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another Spring storm will impact the region by the end of this
week. Considerable uncertainty remains regarding this system, but
it may be able to produce rain, snow, wind, and even the
potential for a few thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-032-NEZ013-014-SDZ050-052-057>060-063>066-068>071-
090900-
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay SD-Union-
354 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow is expected to develop Sunday morning and continue through
Sunday evening. Snow accumulations between 1 and 3 inches are
expected. At times, patchy freezing drizzle will occur Sunday
afternoon and Sunday evening. Any icing amounts will be minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another Spring storm will impact the region by the end of this
week. Considerable uncertainty remains regarding this system, but
it may be able to produce rain, snow, wind, and even the
potential for a few thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Osceola

When
April 8, 7:00 AM CST to 8:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Heavy snowfall developed quickly in the morning and remained heavy at times into early afternoon. Southeast wind gusted to 30-35 mph and resulted in periods of visibility from one-quarter to one-half mile at times. Snowfall reached 7.5 inches at Sibley.

Winter Storm, Dickinson

When
April 8, 8:00 AM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Heavy snowfall developed quickly in the morning and remained heavy at times into early afternoon. Southeast wind gusted to 30-35 mph and resulted in periods of visibility from one-quarter to one-half mile at times. Snowfall reached 6.7 inches at Spirit Lake and 6.1 inches 4 miles northwest of Milford.

Winter Storm, Clay

When
April 8, 8:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Heavy snowfall developed quickly in the morning and remained heavy at times into early afternoon. Southeast wind gusted to 30-35 mph and resulted in periods of visibility from one-quarter to one-half mile at times. Snowfall reached 7.5 inches 3 miles west northwest of Everly and 7.2 inches at Spencer and 6.0 inches at Peterson.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753134, 753133, 753135.